Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


FIRST LINE THERAPY FOR CD4 COUNT 11
May 18, 2002

My aunt has recently been diagnosed as HIV+ after a long period of ill health during which time she has been on and off treatment for cholera amoebiasis malaria etc. Her cd4 count last week was 11 and she has clinical symptoms of AIDS - candidiasis, wasting, diarrhoea>2/12, nightmares, etc possibly AIDS related dementia complex. What is the best regimen to start her on? She currently could not eat, was vomitting but has been on IV fluids/ glucose for three days now and can eat soft foods. Should we commence HAART and what drugs? Thanks in advance

Response from Dr. Young

Thanks for your question.

I'd think that it is definately time to start on HAART. What to start on is somewhat debatable, and clearly we'd want to select a regimen that will be both very potent and well tolerated. That you aunt can now eat soft foods, means that we could initiate HIV medications- could even consider a combination that could be administered as an elixir, if swallowing remained a problem.

In this particular situation, some would argue that the best data for immune reconstitution from very low CD4 counts is for protease inhibitor-based regimens-- this is not to mean that other types of regimens won't work, but simply that this situation has not been well studied yet.

I'd probably favor a 2- or 3-NRTI regimen with a protease inhibitor (perhaps boosted; we use Combivir or Trizivir with either nelfinavir or Kaletra in this situation; the particulars would depend a lot on your local doctor's experience and practice habits. If she is having severe nightmares, it might be adivisable to avoid efavirenz, which might exacerbate the situation. I'd also want to be sure that your aunt is receiving good care for her candidiasis (fluconazole, for example) and aggressive nutritional support -- with agents to improve appetite (megestrol or dronnabinol).

I hope this is helpful, good luck and stay in touch. BY



Previous
true baselines and vl increases
Next
Health strategies after starting HAART

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement